Alert archive / Alabama / Flash Flood Warnings in 1998
Flash Flood Warning 59, NWS Mobile, AL
NWS Mobile, AL issued this flash flood warning at Sep 29, 1998, 11:59 AM CDT for Baldwin County, Mobile County, Washington County, Alabama. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 29, 1998, 11:59 AM CDT (16:59 UTC)
- Expired
- Sep 29, 1998, 7:45 PM CDT
- In force
- 8 hr
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Baldwin County, AL, Mobile County, AL, Washington County, AL
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 5.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 641 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 291658 FFWMOB ALC003-013-035-039-041-053-097-129-FLC033-091-113-300045- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE MOBILE AL 1159 AM CDT TUE SEP 29 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A FLOOD WARNING FOR * CONECUH COUNTY IN SOUTHWEST ALABAMA AND EXTENDED THE FLOOD WARNINGS FOR THE FOLLOWING COUNTIES IN SOUTHWEST ALABAMA... BALDWIN...BUTLER...COVINGTON...CRENSHAW...ESCAMBIA...MOBILE AND WASHINGTON AND IN NORTHWEST FLORIDA... ESCAMBIA...OKALOOSA AND SANTA ROSA * UNTIL 745 PM CDT * AT 1155 AM CDT... EMA OFFICIALS AND AREA LAW ENFORCEMENT INDICATED THAT FLOODING HAS DEVELOPED IN CONECUH COUNTY AND THAT HIGH WATER LEVELS CONTINUE TO CAUSE FLOODING PROBLEMS IN THE REMAINING COUNTIES LISTED ABOVE. PEOPLE LIVING IN AND NEAR FLOOD PRONE AREAS SHOULD BE PREPARED TO MOVE TO HIGHER GROUND SHOULD FLOOD WATERS THREATEN. * WIDESPREAD FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS WILL CONTINUE IN THE COUNTIES LISTED ABOVE. MANY COUNTY AND SECONDARY ROADS WILL REMAIN CLOSED DUE TO HIGH WATER THROUGH THE DAY. 6 TO 8 INCHES OF RAIN HAVE FALLEN ACROSS CONECUH COUNTY DURING THE LAST 24 HOURS AND IS CAUSING CREEKS AND STREAMS TO SPREAD BEYOND THEIR BANKS. ADDITIONAL RAINFALL OF 1- 2INCHES WILL BE POSSIBLE OVER BUTLER...CRENSHAW AND COVINGTON COUNTIES UNTIL THE RAINS ASSOCIATED WITH THE REMNANTS OF GEORGES MOVE EAST OUT OF THE AREA. DRAINAGE FROM UPSTREAM RIVERS AND STREAMS WILL AGGRAVATE FLOODING PROBLEMS IN THE COUNTIES LISTED ABOVE AS WELL. MOTORISTS SHOULD NOT DRIVE AROUND ROAD BARRIERS OR ATTEMPT TO DRIVE THROUGH WATER COVERED ROADWAYS. NEARLY HALF OF ALL FLASH FLOOD DEATHS ARE AUTO RELATED. TWO FEET OF WATER WILL CARRY AWAY MOST AUTOMOBILES. IN YOUR AUTOMOBILE...LOOK OUT FOR FLOODING IN HIGHWAY BRIDGES AND LOW LYING AREAS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 2:20 AM CDT, 9 hours 39 minutes earlier.
Area forecast discussion, Sep 29, 2:20 AM CDT, 9 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 220 AM CDT TUE SEP 29 1998 WEAKENING TROPICAL STORM GEORGES ON THE DOOR STEP SOME 20 NM WSW OF MOBILE MOVING E AT 8 AS PER LATEST TPC ADVISORY. GEORGES CAUGHT IN A WEAKNESS BETWEEN MID LEVEL RIDGE OVER TX AND OFF THE FL COAST. APPEARS JUST FAR ENOUGH N TO BE AFFECTED BY WESTERLIES THUS A SLOW E COMPONENT EXPECTED THROUGH MID WEEK TO SE AL/N CENTRAL FL. ALTHOUGH MODERATE DOWPOURS POSSIBLE IN W ZONES...CONCERN FOR HEAVIEST PRECIP AND QPF AMOUNTS WILL SHIFT INTO EASTERN ZONES TODAY/TONIGHT GIVEN LATEST SAT TRENDS. TREND OF POPS WILL BE LOWERING IN W AND CATEGORICAL E. DRIER AIR WRAPPING AROUND CIRCULATION TO AID IN DESTABILIZATION OVER E ZONES AND WITH ADEQUATE SHEAR...BRIEF TORNADOES A THREAT. TOR WATCH 848 THRU 15Z. ANOTHER POTENTIAL PROBLEM WILL BE FOG WHICH COULD BECOME LOCALLY DENSE TONIGHT IN W HALF. OFFSHORE ZONES WILL SEE WINDS...TIDES/SEAS SLOWY DECREASING THRO4UGH WED AS GEORGES WEAKENS FURTHER. MOB 80/73/85/73 6320 PNS 80/73/84/73 7320 DTS 80/74/83/74 7320 GZH 77/74/83/73 +640 10
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 7:23 PM CDT | Tornado Warning | MOB | Covington | 37 min |
| Sep 28, 7:59 PM CDT | Flash Flood Warning | MOB | Butler, Covington | 8 hr |
| Sep 28, 7:59 PM CDT | Flash Flood Warning | MOB | Escambia | 8 hr |
| Sep 28, 7:59 PM CDT | Flash Flood Warning | MOB | Baldwin, Mobile, Washington | 8 hr |
| Sep 28, 8:09 PM CDT | Tornado Warning | MOB | Covington | 36 min |
| Sep 28, 9:02 PM CDT | Tornado Warning | MOB | Covington | 73 min |
| Sep 29, 4:02 AM CDT | Flash Flood Warning | MOB | Baldwin, Escambia | 7 hr |
| Sep 29, 4:02 AM CDT | Flash Flood Warning | MOB | Mobile, Washington | 7 hr |
| Sep 29, 4:02 AM CDT | Flash Flood Warning | MOB | Butler, Covington | 7 hr |
| Sep 29, 9:03 AM CDT | Flash Flood Warning | MOB | Crenshaw | 8 hr |
| Sep 29, 11:59 AM CDT | Flash Flood Warning | MOB | Butler, Covington, Crenshaw | 8 hr |
| Sep 29, 11:59 AM CDT | Flash Flood Warning | MOB | Conecuh, Escambia | 8 hr |
Nearby
Flash Flood Warnings in Alabama, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.